Alert archive / Indiana / Gale Warnings in 2020
Gale Warning 22, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Oct 30, 2020, 3:57 PM EDT. It took effect at Oct 31, 2020, 2:00 PM EDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2020, 3:57 PM EDT (19:57 UTC)
- In effect from
- Oct 31, 2020, 2:00 PM EDT
- Expired
- Nov 1, 2020, 10:00 PM EST
- In force
- 33 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
233 WHUS73 KIWX 301957 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 357 PM EDT Fri Oct 30 2020 LMZ043-046-310400- /O.UPG.KIWX.GL.A.0014.201031T1800Z-201102T0600Z/ /O.NEW.KIWX.GL.W.0022.201031T1800Z-201102T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 357 PM EDT Fri Oct 30 2020 ...GALE WARNING IN EFFECT FROM 2 PM EDT SATURDAY TO 1 AM EST MONDAY... * WHAT...On Saturday afternoon south winds 15 to 25 knots with gusts to 35 knot gales. Saturday night south winds to 30 knots with gusts to 40 knot gales veering west. On Sunday northwest winds to 30 knots with gusts to 45 knot gales. Waves 3 to 5 feet Saturday afternoon building to 6 to 12 feet Saturday night and 10 to 14 feet, occasionally to 18 feet Sunday. * WHERE...New Buffalo MI to St Joseph MI and Michigan City IN to New Buffalo MI. * WHEN...From 2 PM EDT Saturday to 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
9 follow-up statements
681 WHUS73 KIWX 310229 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1029 PM EDT Fri Oct 30 2020 LMZ043-046-311030- /O.CON.KIWX.GL.W.0022.201031T1800Z-201102T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1029 PM EDT Fri Oct 30 2020 ...GALE WARNING REMAINS IN EFFECT FROM 2 PM EDT SATURDAY TO 1 AM EST MONDAY... * WHAT...Strong winds and high waves beginning on Saturday afternoon. Winds will be strongest on Sunday, from the northwest, with gusts up to 45 knots. Waves will build to 10 to 14 feet, occasionally to 18 feet. * WHERE...New Buffalo MI to St Joseph MI and Michigan City IN to New Buffalo MI. * WHEN...From 2 PM EDT Saturday to 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
902 WHUS73 KIWX 310836 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 436 AM EDT Sat Oct 31 2020 LMZ043-046-311645- /O.CON.KIWX.GL.W.0022.201031T1800Z-201102T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 436 AM EDT Sat Oct 31 2020 ...GALE WARNING REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON TO 1 AM EST MONDAY... * WHAT...South winds increasing to 15 to 25 knots today with gusts to 35 knot gales this afternoon into this evening. Strongest winds expected late tonight into Sunday with west northwest winds gusting to 45 knot gales. Waves will build to 6 to 10 feet occasionally to 13 feet tonight and to 12 to 16 feet occasionally to 20 feet on Sunday. * WHERE...New Buffalo MI to St Joseph MI and Michigan City IN to New Buffalo MI. * WHEN...From 2 PM EDT this afternoon to 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
383 WHUS73 KIWX 311407 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1007 AM EDT Sat Oct 31 2020 LMZ043-046-312215- /O.CON.KIWX.GL.W.0022.201031T1800Z-201102T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1007 AM EDT Sat Oct 31 2020 ...GALE WARNING REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON TO 1 AM EST MONDAY... * WHAT...South winds 20 to 25 knots with gusts to 35 knot gales this afternoon. South wind to 30 knots with gusts to 40 knot gales tonight. Winds veer northwest Sunday to 35 knot gales with gusts to 45 knot gales. Northwest 15 to 25 knots with gusts to 35 knot gales Sunday night. Waves will build to 6 to 10 feet occasionally to 13 feet tonight and to 10 to 16 feet occasionally to 20 feet on Sunday. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From 2 PM EDT this afternoon to 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
560 WHUS73 KIWX 311939 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 339 PM EDT Sat Oct 31 2020 LMZ043-046-010345- /O.CON.KIWX.GL.W.0022.000000T0000Z-201102T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 339 PM EDT Sat Oct 31 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... * WHAT...South winds to 30 knots with gusts to 40 knot gales tonight. Winds veer west to northwest late tonight through Sunday to 35 knot gales with gusts to 45 knot gales. Northwest 35 to 40 knot gales Sunday night diminishing to 15 to 25 knots after midnight. Waves build to 6 to 10 feet occasionally to 13 feet tonight and to 10 to 16 feet occasionally to 20 feet on Sunday. Waves 8 to 14, occasionally to 18 feet Sunday night. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
666 WHUS73 KIWX 010238 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1038 PM EDT Sat Oct 31 2020 LMZ043-046-011045- /O.CON.KIWX.GL.W.0022.000000T0000Z-201102T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1038 PM EDT Sat Oct 31 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... * WHAT...Southwest winds to 30 knots with gusts to 40 knot gales. Winds veer west to northwest late tonight through Sunday to 35 knot gales with gusts to 45 knot gales. Northwest 35 to 40 knot gales diminish Sunday night. Waves build to 8 to 12 feet occasionally to 15 feet tonight. Waves build to 10 to 16 feet occasionally to 20 feet on Sunday. Waves subside Monday night. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
191 WHUS73 KIWX 010943 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 443 AM EST Sun Nov 1 2020 LMZ043-046-011745- /O.CON.KIWX.GL.W.0022.000000T0000Z-201102T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 443 AM EST Sun Nov 1 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... * WHAT...West to northwest gales to 35 knots with gusts to 45 knot gales. Northwest to 30 knots tonight with gusts to 35 knot gales this evening easing to 15 to 25 knots overnight. Waves building to 10 to 16 feet this morning occasionally to 18 to 20 feet. Waves 10 to 14 feet this evening subsiding to 5 to 9 feet overnight tonight. * WHERE...New Buffalo MI to St Joseph MI and Michigan City IN to New Buffalo MI. * WHEN...Until 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
223 WHUS73 KIWX 011547 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1047 AM EST Sun Nov 1 2020 LMZ043-046-020000- /O.CON.KIWX.GL.W.0022.000000T0000Z-201102T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1047 AM EST Sun Nov 1 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 1 AM EST MONDAY... * WHAT...West to northwest gales to 35 knots with gusts to 45 knot gales. Northwest to 30 knots tonight with gusts to 35 knot gales this evening easing to 15 to 25 knots overnight. Waves 10 to 16 feet occasionally to 18 to 20 feet. Waves 10 to 14 feet this evening subsiding to 5 to 9 feet overnight. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 1 AM EST Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
605 WHUS73 KIWX 012048 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 348 PM EST Sun Nov 1 2020 LMZ043-046-020300- /O.EXT.KIWX.GL.W.0022.000000T0000Z-201102T0300Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 348 PM EST Sun Nov 1 2020 ...GALE WARNING NOW IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Northwest to 30 knots with gusts to 35 knot gales this evening easing to 15 to 25 knots overnight. Waves 6 to 12 feet occasionally to 15 feet. Waves 10 to 14 feet this evening subsiding to 4 to 9 feet overnight. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 10 PM EST this evening. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
162 WHUS73 KIWX 020254 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 954 PM EST Sun Nov 1 2020 LMZ043-046-021100- /O.EXP.KIWX.GL.W.0022.000000T0000Z-201102T0300Z/ /O.NEW.KIWX.SC.Y.0080.201102T0300Z-201103T0400Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 954 PM EST Sun Nov 1 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EST MONDAY... ...GALE WARNING WILL EXPIRE AT 10 PM EST THIS EVENING... * WHAT...Northwest wind 15 to 20 knots, backing to the southwest. Gusts up to 30 knots. Waves 6 to 10 feet occasionally to 13 feet. Waves will subside through Monday night, with wind gusts easing as well. * WHERE...New Buffalo MI to St Joseph MI and Michigan City IN to New Buffalo MI. * WHEN...Until 11 PM EST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Oct 30, 3:10 PM EDT, 47 minutes earlier.
Area forecast discussion, Oct 30, 3:10 PM EDT, 47 minutes before
Area Forecast Discussion...Correction
National Weather Service Northern Indiana
310 PM EDT Fri Oct 30 2020
.SYNOPSIS...
Issued at 1247 PM EDT Fri Oct 30 2020
Dry conditions will prevail through Saturday. A cold front will
move through Sunday, bringing windy and colder weather along with
chances for light rain and snow showers through Sunday evening,
primarily north of U.S. 30. High pressure then moves in for the
workweek, with dry conditions. High temperatures will be in the
40s and 50s through Tuesday with 60s expected Wednesday through
next weekend.
&&
.SHORT TERM...(This Evening through Saturday)
Issued at 300 PM EDT Fri Oct 30 2020
Lingering lake clouds will gradually erode into the early evening as
low level anticyclonic flow overspreads the area. This clearing and
light winds under sfc high pressure will support a cold night with
most locations seeing temps fall below freezing tonight.
Sunshine and return flow on the backside of high pressure will allow
temperatures to recover back into the 50s tomorrow. Southerly winds
may gust 20-30 mph in the afternoon west of I-69.
&&
.LONG TERM...(Saturday Night through Friday)
Issued at 300 PM EDT Fri Oct 30 2020
The main focus remains on a shot of gusty winds, cold temps, and
precip chances late Saturday night into Sunday as a vigorous upper
level wave tracks through the Great Lakes.
The associated cold front is modeled to track through the local area
between 8-13z Sunday. Good upper level support with a cyclonically
curved 110 kt mid level jet digging through the Mid MS Valley will
accompany the front. This and recent model trends suggest better
rain chances across our northern and eastern zones with the fropa.
Bumped up PoPs early Sunday morning accordingly to reflect these
trends.
Strong cold advection (850 mb temps quickly drop to near -10C) and a
tight low level height gradient will support windy conditions and
temps falling into the 30s during the day on Sunday. Wind magnitudes
will depend on mixing depths which models still differ on. A
mean/consensus favors a sub-advisory wind event (gusts 30-40 mph)
over land, though latest GFS momentum transfer progs hinting at
some potential for brief 45 mph gusts. Much higher confidence in
gales and waves building up to near 10 feet on Lake MI during this
time where Lakeshore Flood/Gale Watches will be upgraded to
warnings.
Chances for scattered lake effect snow showers will also increase
across northern zones on Sunday thanks to cold cyclonic wnw flow and
30C lake-700 mb temp differentials. This should allow a portion of
the lake induced CAPE layer to intersect the DGZ, with the limiting
factor for anything higher than a mid chc PoP being lacking
moisture.
Height rises with a transition to high zonal flow will set the stage
for a significant warming trend next week, with highs possibly
nearing 70F by mid-late week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1245 PM EDT Fri Oct 30 2020
VFR through the period. Subsidence and dry air advection as
ridge over Upper Mississippi Valley moves overhead tonight to
bring clearing skies/light winds. Increased southerly flow on
Saturday as ridge slides into Upper Ohio Valley.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Lakeshore Flood Watch from late Saturday night through Monday
morning for INZ003.
MI...Lakeshore Flood Watch from late Saturday night through Monday
morning for MIZ077.
OH...NONE.
LM...Gale Watch from Saturday afternoon through late Sunday night for
LMZ043-046.
&&
SYNOPSIS...Skipper
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Murphy
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Oct 30, 9:01 AM EDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 901 AM EDT Fri Oct 30 2020 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-311030- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 901 AM EDT Fri Oct 30 2020 /801 AM CDT Fri Oct 30 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Northwest winds could gust to 35 to 45 mph on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-311030- New Buffalo MI to St Joseph MI- 901 AM EDT Fri Oct 30 2020 ...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Northwest gales and conditions hazardous to small craft are likely late Saturday night into early Monday. LMZ046-311030- Michigan City IN to New Buffalo MI- 901 AM EDT Fri Oct 30 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... ...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Northwest gales and conditions hazardous to small craft are likely late Saturday night into early Monday. INZ003-MIZ077-311030- La Porte-Berrien- 901 AM EDT Fri Oct 30 2020 /801 AM CDT Fri Oct 30 2020/ ...LAKESHORE FLOOD WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Watch. Northwest winds could gust to 35 to 45 mph on Sunday. Gusts up to 50 mph are possible along Lake Michigan. Lakeshore flooding and beach erosion are also likely Sunday into early Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 4:58 AM EDT | Gale Watch | IWX | 11 hr | |
| Oct 30, 5:06 AM EDT | Lakeshore Flood Watch | IWX | 11 hr | |
| Oct 30, 3:51 PM EDT | Lakeshore Flood Warning | IWX | 61 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.